Illinois, 2009

Winter Weather in Illinois, December 25 to 27, 2009

December 25 to 27, 2009 · NWS ILX · 7 events in 7 counties and zones

A complex and slow-moving system brought an extended period of snow to central Illinois from December 25th through December 27th. The first wave of significant snow occurred during the night of December 25th through midday on the 26th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex and slow-moving system brought an extended period of snow to central Illinois from December 25th through December 27th. The first wave of significant snow occurred during the night of December 25th through midday on the 26th. Due to favorable temperature and moisture conditions aloft, very large snow flakes were produced, resulting in impressive snowfall rates. By the time the wave departed the area by the late afternoon of December 26th, a wide swath of 3 to 6 inch snow accumulations had occurred along and west of the Illinois River. A weaker wave brought another period of light snow during the morning of December 27th. By the time the precipitation ended, all of central Illinois had picked up between 3 and 5 inches of snow, with 7 to 9 inch amounts common along and west of the Illinois River. Due to the prolonged period of snow, numerous traffic accidents occurred around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 25, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 25, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CST FRI DEC 25 2009

.DISCUSSION...
ISSUED 234 PM CST FRI DEC 25 2009

A RATHER UNUSUAL WEATHER DAY IS UNFOLDING ACROSS CENTRAL AND
SOUTHEAST ILLINOIS AS RAIN SHOWERS CHANGED TO SNOW SHOWERS AND
COLDER TEMPERATURES ARE SURGING IN FROM THE SOUTHWEST. DEEP LOW
PRESSURE...CURRENTLY CENTERED OVER IOWA...WILL BE THE DOMINANT
WEATHER FEATURE ACROSS THE MIDWEST/GREAT LAKES REGION THROUGH THE
WEEKEND. NOT SURPRISINGLY...THIS FEATURE AND THE SNOW SHOWERS/COLD
TEMPERATURES/GUSTY WINDS ASSOCIATED WITH IT ARE THE PRIMARY
FORECAST CONCERNS TODAY.

12Z MODELS PRETTY SIMILAR IN THE HANDLING OF THE AREA OF LOW
PRESSURE...AS WELL AS THE UPPER FEATURES DRIVING IT. SO...NO THERE
IS NO SIGNIFICANT MODEL PREFERENCE OVER THE NEXT FEW DAYS.

SHORT TERM...TONIGHT THROUGH MONDAY...THE SURFACE LOW TO OUR
NORTHWEST WILL NOT MOVE MUCH INTO SATURDAY AS THE COMPLEX UPPER
LOW ON TOP OF IT CONTINUES TO EVOLVE/WOBBLE. AS THE SYSTEM IS
OCCLUDED/VERTICALLY STACKED...IT WILL SLOWLY WEAKEN WITH TIME.
HOWEVER...TWO STRONG SPOKES OF ENERGY WRAPPING AROUND THE UPPER
LOW WILL PROVIDE US WITH ENHANCED SNOW CHANCES. THIS ENERGY IS
CLEARLY EVIDENT ON WATER VAPOR LOOPS. THE FIRST SPOKE IS WORKING
EAST NORTHEAST ACROSS MISSOURI AT THE MOMENT. THE FORCING...MANLY
DPVA...WITH THIS FEATURE WILL KEEP SCATTERED/NUMEROUS SNOW SHOWERS
GOING THIS EVENING. THE SNOW SHOWER CHANCES WILL WANE OVERNIGHT AS
THIS FEATURE MOVES NORTHEAST OF THE REGION. THE MOISTURE
ASSOCIATED WITH THIS LEAD WAVE IS LIMITED AND SHOULD LIMIT SNOW
AMOUNTS TO A DUSTING. THE SECOND SPOKE OF ENERGY IS CURRENTLY
MOVING WEST ACROSS NORTHERN IA/SOUTHERN MN. THIS FEATURE WILL
CIRCLE THE UPPER LOW AND HELP TO SLOWLY EJECT IT NORTHEAST ON
SATURDAY. SNOW CHANCES/AMOUNTS WILL BE BETTER WITH THIS WAVE. THE
MOISTURE DEPTH IS EXPECTED TO BE DEEPER AND THE DPVA WILL BE
FAIRLY STRONG. IN ADDITION...THIS WAVE WILL ALSO HAVE A POCKET OF
WAA/ISENTROPIC LIFT TO WORK WITH THANKS TO THE COLD POCKET/LOWER
HEIGHTS TRAILING THE LEAD WAVE. THIS ADDED MOISTURE/STRONGER LIFT
SHOULD BE ABLE TO SQUEEZE OUT AN INCH OF TWO OF SNOW SATURDAY...
PRIMARILY NORTH OF THE I-72 CORRIDOR.

THE STACKED SYSTEM WILL CONTINUE TO SLOWLY PULL AWAY FROM THE
REGION SATURDAY NIGHT INTO SUNDAY NIGHT AS IT WEAKENS AND IS
DRAWN IN TO THE MEAN FLOW. HOWEVER...ENOUGH CYCLONIC FLOW WILL
PERSIST TO PRODUCE SCATTERED SNOW SHOWERS OR FLURRIES. LITTLE/NO
SNOW ACCUMULATION IS ANTICIPATED SATURDAY NIGHT THROUGH SUNDAY NIGHT.

HIGH PRESSURE SHOULD BEGIN TO RIDGE INTO THE REGION...BOTH AT THE
SURFACE AND ALOFT...BY MONDAY. THIS WILL BRING THE SNOW CHANCES TO
AN END AND ALLOW TEMPERATURES TO MODERATE.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...MODELS/ENSEMBLES DIFFER
SOME ON THE DETAILS...BUT THE AGREEMENT IS RESPECTABLE FOR FEATURES
EXPECTED TO IMPACT FORECAST AREA. THE UPPER FLOW WILL TEND TO
SPLIT IN THE WAKE OF OUR DEPARTING WEEKEND STORM SYSTEM...WITH
THE MAIN ENERGY IN THE FLOW STAYING TO OUR NORTH AND SOUTH.
HOWEVER...A WEAK IMPULSE...AND ASSOCIATED RISK OF SNOW...IS
EXPECTED TO ARRIVE BY WEDNESDAY, HAVE MAINTAINED A SLIGHT CHANCE
OF SNOW TO COVER THIS POTENTIAL...THOUGH THE BETTER PRECIPITATION
CHANCES WILL STAY MORE CLOSELY TIED TO TO THE SOUTHERN STREAM OF
THE JET NEAR THE GULF COAST.

BAK
&&

.AVIATION...
ISSUED 547 PM CST FRI DEC 25 2009

AFTER AN HOUR OR TWO OF MVFR CIGS/VIS AT BMI AND CMI...ALL SITES SHOULD
BE VFR THIS EVENING AS CIGS WILL BE AROUND 4KFT OR HIGHER. HOWEVER
ANOTHER SHORT WAVE WILL ROTATE AROUND THE SYSTEM LOCATED IN WESTERN
IOWA GIVING ANOTHER SHOT OF SNOW SHOWERS WITH LOWER CIGS AND VIS
TOMORROW. VIS AND CIGS WILL BEGIN TO DROP OVERNIGHT AND THEN FALL
INTO THE IFR CATEGORY BY MORNING. STRONGEST PART OF THE SHORT WAVE
SHOULD MOVE THROUGH TOMORROW AFTERNOON SO HAVE A TEMPO GROUP FOR
STRONGER SNOW SHOWERS...LOWER CIGS AND VIS. WINDS WILL BE
SOUTHWEST AND THEN BECOME SOUTHERLY FOR TOMORROW.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ILZ051.

&&
Hazardous weather outlook, Dec 25, 3:06 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CST FRI DEC 25 2009

ILZ027>031-036>038-040>050-052>057-061-261200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
306 PM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO THE HEAVY RAINFALL OF 2 TO 3 INCHES WHICH OCCURRED OVER
CENTRAL ILLINOIS SINCE WEDNESDAY...MANY RIVERS...CREEKS AND
STREAMS WERE IN FLOOD. THE ILLINOIS RIVER IS ON THE RISE AGAIN
WITH HAVANA AND BEARDSTOWN IN FLOOD. THE MACKINAW RIVER AT
CONGERVILLE AND SPOON RIVER AT SEVILLE AND LONDON MILLS IS
FLOODING... WHILE PORTIONS OF THE SANGAMON RIVER IS IN
FLOOD...ESPECIALLY FOR MONTICELLO AND CHANDLERVILLE AND OAKFORD
EXPECTED TO REACH FLOOD STATE OVERNIGHT.

PERIODS OF LIGHT SNOW SHOWERS WILL OCCUR INTO TONIGHT. TEMPERATURES
IN THE 20S...COUPLED WITH THE FALLING SNOW...COULD PRODUCE HAZARDOUS
DRIVING CONDITIONS ACROSS THE AREA. ACCUMULATIONS UP TO A HALF TO
1 INCH ARE POSSIBLE INTO TONIGHT. STRONG AND GUSTY SOUTHWEST
WINDS OF 20 TO 30 MPH... WITH OCCASIONAL GUSTS OF 30 TO 40 MPH
WILL DRIVE WIND CHILLS DOWN AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SNOW SHOWERS ARE EXPECTED INTO THE WEEKEND AS THE STORM
WILL BE SLOW TO PULL OUT OF OUR AREA. ACCUMULATIONS OF AN INCH OR
SO ARE EXPECTED ON SATURDAY WITH 1 TO 2 INCHES POSSIBLE FROM PEORIA
NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-261200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
306 PM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO THE 2 TO 3 INCHES OF RAIN WHICH OCCURRED OVER THE AREA
SINCE WEDNESDAY...MANY RIVERS...CREEKS AND STREAMS WERE IN FLOOD.
INTERESTS ALONG THE LITTLE WABASH AND EMBARRAS RIVERS NEED TO
MONITOR LATER FORECASTS WITH CLAY CITY AND LAWRENCEVILLE ALREADY
IN FLOOD AND STE MARIE APPROACHING FLOOD STAGE BY DAWN SATURDAY.

EXPECT SCATTERED LIGHT SNOW SHOWERS OR FLURRIES THROUGH TONIGHT.
TEMPERATURES DROPPING THROUGH THE 20S... COUPLED WITH THE FALLING
SNOW...COULD PRODUCE HAZARDOUS DRIVING CONDITIONS ACROSS THE AREA
ESPECIALLY NORTH OF I-70. ACCUMULATIONS SHOULD STAY LESS THAN A
HALF INCH INTO TONIGHT. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS
OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS OF 30 TO 35 MPH WILL DRIVE
WIND CHILLS DOWN AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SNOW SHOWERS ARE EXPECTED INTO THE WEEKEND AS THE STORM
WILL BE SLOW TO PULL OUT OF OUR AREA. ACCUMULATIONS SHOULD STAY
LESS THAN 1 INCH ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ051-261200-
SANGAMON-
306 PM CST FRI DEC 25 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PEOPLE ALONG SUGAR CREEK NEED TO CONTINUE TO MONITOR LATER
FORECASTS THROUGH SATURDAY AS WATER CONTINUES TO BE RELEASED FROM
SPAULDING DAM DUE TO UP TO 3 INCHES OF RAIN SINCE WEDNESDAY.

PERIODS OF LIGHT SNOW SHOWERS WILL OCCUR INTO TONIGHT. TEMPERATURES
IN THE 20S...COUPLED WITH THE FALLING SNOW...COULD PRODUCE HAZARDOUS
DRIVING CONDITIONS ACROSS THE AREA. ACCUMULATIONS UP TO A HALF TO
1 INCH ARE POSSIBLE INTO TONIGHT. STRONG AND GUSTY SOUTHWEST WINDS OF
20 TO 30 MPH...WITH OCCASIONAL GUSTS OF 30 TO 40 MPH WILL DRIVE
WIND CHILLS DOWN AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SNOW SHOWERS ARE EXPECTED INTO THE WEEKEND AS THE STORM
WILL BE SLOW TO PULL OUT OF OUR AREA. ACCUMULATIONS UP TO 1 INCH
ARE EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

In the hours before

Special weather statement, Dec 25, 2:01 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CST FRI DEC 25 2009

ILZ027>031-036>038-040>057-061-260015-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE
201 PM CST FRI DEC 25 2009

EXPECT PERIODS OF LIGHT SNOW SHOWERS ACROSS CENTRAL ILLINOIS INTO
THIS EVENING. SNOW SHOWERS COULD BRIEFLY REDUCE THE VISIBILITY TO LESS
THAN A MILE AT TIMES ESPECIALLY FROM I-72 NORTH. SNOWFALL ACCUMULATIONS
SHOULD STAY AROUND A HALF INCH OR LESS...THOUGH A FEW AREAS FROM I-72
NORTH COULD SEE BETWEEN A HALF AND 1 INCH OF SNOW BY EARLY EVENING.
BELOW FREEZING TEMPERATURES IN THE 20S WILL CAUSE SOME ICING TO
DEVELOP ON UNTREATED WET ROADWAYS. REDUCE YOUR SPEED AND BE
CAUTIOUS IF TRAVELING INTO THIS EVENING DUE TO SNOW SHOWERS AND
ICING POSSIBILITIES.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Coles

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Coles forecast zone
Injuries
0 direct, 8 indirect
Reported by
Newspaper
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Coles County due to snow-covered roadways. The most significant incident occurred on I-57 near the 180 mile marker between Mattoon and Negoa at 11:30 AM on December 27th when a multi-vehicle accident sent several people to area hospitals with minor injuries.

Winter Weather, Morgan

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Morgan forecast zone
Reported by
Newspaper
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Morgan County due to snow-covered roadways.

Winter Weather, Sangamon

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Sangamon forecast zone
Reported by
Newspaper
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Sangamon County due to snow-covered roadways.

Winter Weather, McLean

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
McLean forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across McLean County due to snow-covered roadways. The most significant incident occurred on December 27th when a two-car accident on I-74 and U.S. 51 sent several people to area hospitals with minor injuries.

Winter Weather, Peoria

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Peoria forecast zone
Reported by
Newspaper
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Peoria County due to snow-covered roadways.

Winter Weather, Macon

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Macon forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Macon County due to snow-covered roadways. The most significant incident occurred on December 26th at 4:40 PM CST when a vehicle skidded off Illinois 48 near Blue Mound, injuring an 11-year old boy.

Winter Weather, Douglas

When
December 25, 6:00 PM CST to December 27, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Newspaper
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Numerous traffic accidents were reported across Douglas County due to snow-covered roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205308, 205309, 205310, 205311, 205312, 205313, 205314.